I apologize if this is not the best suited forum for this question but it was difficult to find a more appropriate topic. I am a hypothyroid patient but my treatment levels are optimal (low TSH and FT-4 & FT-3 both at between mid-range and high-normal).
With my hypothyroid treatment staying optimized, I still began to develop worsening symptoms of muscle weakness, headach and neurological types symptoms. I've had every possible cause ruled out, including B-12, ANA, ESR, RA Factor, CBC, Sjogren's, MRI, Liver etc....
One test I had done was a hair analysis (Genova Diagnostics 7-10-2008) and it came back showing I have elevated "antimony". The range at the lab is <0.016 and my result was flagged high at "0.042". When I saw this result, I looked up an old hair analysis I had done 3 and a half years ago and on that one my antimony was also flagged high but was less elevated than this more recent one.
I have read online that antimony can leech into mineral water from the plastic bottle containers and I'm a stickler for bottled drinking water and in fact keep a bottle at my bedside that I just refill as it runs out. I've also read that antimony is toxic similar to arsenic.
Is it possible that my antimony level, more that twice and a half the normal range, could be causing me toxicity symptoms?
I'm sorry to hear about your worsening symptoms despite your optimal treatment. Usually, the toxic effects of metals are related to the chemical form to which peoples are exposed. According to an article done by De Wolffe, a professor of toxicology at thew University of Amsterdam, antimony toxicity does not exist; and every compound of the metal must be considered to be a separate toxicological entity. Unlike arsenic, inorganic trivalent antimony is not methylated but is excreted in the bile and urine. You can read more about this through this link: http://www.bmj.com/cgi/content/full/310/6989/1216
It would also expel some anxiety and doubts if you avoid using plastic bottles. And regular follow-up with your doctor is warranted for monitoring and management. Take care and keep us posted.
Thank you Dr. Santos, your advice is appreciated. I will be switching from plastic bottles as a precaution.
I too found the statement by Professor Wolffe but also found statements by other Professors and Dr.s who state that Wolffe's statement is too inclusive because high levels of antimony exposure can cause severe vomiting, diarrhea and even death. They are assuming that Wolffe meant that there is not a toxicity problem because antimony is recognized as a toxic heavy metal by and should not be tested for at all if problems are not possible.
" Prof. William Shotyk and co-workers at the Institute of Environmental Geochemistry, University of Heidelberg, measured the abundance of antimony in fifteen brands of bottled water from Canada and forty-eight from across Europe
Bottled waters in PET containers are contaminated with antimony (Sb), a potentially toxic heavy metal with no known physiological function." (Jan, 2006)
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.